California, 2013

Dust Devil in California, June 19, 2013

June 19, 2013 · NWS STO · 1 event in 1 county or zone

A formation of a dust devil caused damaged to a building in Redding, CA while California was under westerly flow aloft and winds were converging near the surface in the Northern Sacramento Valley. No injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A formation of a dust devil caused damaged to a building in Redding, CA while California was under westerly flow aloft and winds were converging near the surface in the Northern Sacramento Valley. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jun 19, 8:35 AM PST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 19, 8:35 AM PST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
935 AM PDT WED JUN 19 2013

.DISCUSSION...
UPPER LOW CENTERED ALONG THE OREGON COAST THIS MORNING WITH
ASSOCIATED NEGATIVELY TILTED TROUGH SWINGING INTO THE GREAT BASIN.
MAIN DYNAMICS HAVE SHIFTED EAST OF THE CWA. ASSOCIATED SYNOPTIC
COOLING WITH THE TROUGH WILL CONTINUE BELOW NORMAL TEMPS TODAY.
DELTA BREEZE HAS SIGNIFICANTLY DECREASED FROM YESTERDAY AND EXPECTED
LIGHTER TODAY WHICH WILL ALLOW FOR SLIGHTLY WARMER TEMPS IN THE
DELTA AND ADJACENT VALLEY LOCATIONS. ELSEWHERE HIGH TEMPS TODAY
PROGGED TO BE NEAR THE VALUES MONDAY.

LONG WAVE TROUGHING AND ASSOCIATED CYCLONIC FLOW WILL CONTINUE OVER
NORCAL WITH AMS GRADUALLY WARMING THURSDAY INTO FRIDAY WITH A RETURN
TO NEAR TO SLIGHTLY ABOVE NORMAL TEMPS. SHORT WAVE RIDGING MOVES
THROUGH SATURDAY BRINGING ADDITIONAL WARMING WITH HIGHS INTO THE 90S
THROUGHOUT THE CENTRAL VALLEY WITH MAINLY 70S TO 80S FOR THE
FOOTHILLS AND MOUNTAINS.

COOLING BACK INTO THE UPPER 80S FOR MUCH OF THE CENTRAL VALLEY
SUNDAY AS NEXT SHORT WAVE BRINGS INCREASED ONSHORE FLOW AND SOME
SYNOPTIC COOLING TO INTERIOR NORCAL. SYSTEM WILL ALSO BRING A THREAT
OF SOME SHOWERS TO SHASTA COUNTY AND THE MOUNTAINS OF WESTERN TEHAMA
AND WESTERN PLUMAS COUNTIES SUNDAY INTO SUNDAY NIGHT.

MODELS SHOWING POTENTIAL FOR SIGNIFICANTLY WETTER PATTERN SETTING UP
EARLY NEXT WEEK AS 3+ ANOMALOUS DEEP LOW PRESSURE SYSTEM MOVES
ACROSS THE PACIFIC. RMOP VALUES ARE HIGH FOR UNSEASONABLY STRONG LOW
IN THE EPAC EARLY NEXT WEEK. ATMOSPHERIC RIVER FORECAST TO SETUP
MONDAY OVER INTERIOR NORCAL WITH GFS PWAT IN EXCESS OF 1.50 INCHES
IN THE CENTRAL VALLEY.  HOWEVER GFS AND ECMWF-HI RES CONTINUE TO
DIFFER ON DEPTH AND SPEED OF MOVEMENT OF LOW BUT BOTH SHOWING SOME
LIGHT QPF FROM ABOUT I-80 NORTHWARD MONDAY. ECMWF-HIRES CONTINUES
LIGHT PRECIP TUESDAY WHILE GFS BEGINS TO BUILD DESERT SW RIDGING
OVER THE AREA. NAEFS PROBABILITY OF MEASURABLE PRECIP FOR THE PERIOD
SUNDAY INTO TUESDAY SHOWING VALUES AROUND 20 PERCENT IN THE SOUTHERN
SAC VALLEY TO OVER 50 PERCENT IN SHASTA COUNTY.

PCH

&&

.AVIATION...
W-NW FLOW ALF WITH BROAD UPR TROF. VFR CONDS OVR INTR NORCAL NXT 24
HRS.

&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 19, 2:30 AM PST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
330 AM PDT WED JUN 19 2013

CAZ013>019-063-064-066>069-201400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
330 AM PDT WED JUN 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

NOTE TO USERS...
AFTER JUNE 26 2013 THIS WILL BECOME AN EVENT-DRIVEN PRODUCT.
IF NO HAZARDOUS WEATHER IS EXPECTED IN A SEVEN DAY PERIOD....
THIS PRODUCT WILL NOT BE ISSUED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Shasta

When
June 19, 10:15 AM PST to 10:20 AM PST
Where
Shasta County, 1.84 mi SSE of Buckeye
Reported by
Broadcast Media
Coordinates
40.625, -122.387

An EF0 dust devil damaged the metal roof of a commercial building. The non-thunderstorm wind damage lasted a duration of approximately 5 minutes, at around 11:15-11:20 AM PDT on June, 19th. The damage included metal and wood roofing that was peeled backward, with some of the roofing landing on the adjacent ground.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463101.